I'm on Amethia (generic Seasonique, one of the 3 months with no periods pills), and I am sexually active with just one monogamous partner. We both do have genital herpes but it is very well controlled with acyclovir suppressive therapy. It's currently a few weeks before I'm due to have my period at the end of the 3 month cycle, and a week ago I finished a week-long course of antibiotics (metronidazole and nitrofurantoin mono) for BV/UTI. A day or two ago I started noticing some very mild itching around the opening of my vagina combined with some redness of the skin and thick reddish brown discharge. No unusual odor at all, and because of the recent antibiotics I can't imagine it's a bacterial infection. No usual symptoms of a herpes outbreak, and it's been a few weeks since I had intercourse. Could it be a yeast infection combined with some breakthrough bleeding?
Welcome to ehealthforum,
The antibiotic use could affect the efficacy of your birth control pills, and if you had been sexually active without protection during antibiotic use, chances of pregnancy are possible. During pregnancy, vaginal pH changes and secretion changes makes you more susceptible to infection. The symptoms that you describe could also suggest opportunistic infection that could have started due to prior antibiotic/medication use (due to elimination of the natural bacteria/flora as well as infective ones leading to opportunistic infections). Do not delay in visiting your doctor/gynecologist for examination and vaginal swab/smear test to identify the causative agent. Get started on treatment as appropriate (based on examination and investigations results) to help you control the symptoms. Consider requesting for prescription of a Probiotic (to be used after you finish with taking the other medications) to restore the normal vaginal flora to minimize re-infection/repeat infections. Be in regular monitoring and follow-up with your treating doctor/gynecologist and report any new/abnormal symptoms immediately. Drink plenty of water. Take adequate rest. Maintain healthy diet and lifestyle. Avoid vaginal douching, use of harsh soap or perfumes in the area. Use loose cotton undergarments and avoid use of tight fitting clothes. Avoid sweat accumulation in the area. If infective cause is detected, and if you are sexually active, it is important to get your partner also treated simultaneously to prevent chances of re-infection, and avoid having intercourse while being on treatment.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Vaginal and Uterus Health , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.